Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 37, NWS Houston/Galveston, TX

June 16, 2004Brazoria County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 16, 2004, 6:46 AM CDT for Brazoria County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 6:46 AM CDT (11:46 UTC)
Expired
Jun 16, 2004, 7:15 AM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazoria County, TX

The radar

The Houston radar (KHGX), 36 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WFUS54 KHGX 161146
TORHOU
TXC039-161215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
646 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS

* UNTIL 715 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DANBURY...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE CHOCOLATE BAYOU AND
  LIVERPOOL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2917 9540 2909 9528 2923 9510 2939 9527

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:22 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 3:22 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 AM CDT WED JUN 16 2004

.DISCUSSION...
CONVECTION BEGINNING TO FLARE ACROSS THE AREA THIS MORNING AS THIS
NEXT VORT LOBE/JET MAX MOVES ASHORE. WILL LIKELY GO LIKELY FOR POP
NUMBERS...AND KEEP THE FFA IN FOR THE ENTIRE CWA TODAY. ADDITIONAL
DETAILS ON THE THREAT WILL BE ENUMERATED ON THE FFA/HWO LATER THIS
MORNING. FORECAST TO BECOME A LITTLE LESS COMPLICATED LATE TONIGHT
/TOMORROW (AND ON THROUGH THE WEEKEND) AS THE PESKY UPPER LOW FIN-
ALLY WEAKENS AND LIFTS OUT TO THE NE. DEEP RIDGING BUILDING ACROSS
THE SOUTHERN STATES TO PUT A DAMPER ON POPS THE NEXT SEVERAL DAYS.
WHILE MODELS TRY TO BRING IN A SLUG OF DEEP TROPICAL MOISTURE OVER
THE WEEKEND (ON THE LOW-LEVEL EASTERLY FLOW) SUBSIDENCE SHOULD WIN
OUT (THAT IS SAVE FOR THE ISOLATED STUFF THAT THE SEABREEZE SHOULD
GENERATE). THIS DRYISH SPELL PROGGED TO PERSIST ON THROUGH MOST OF
NEXT WEEK...BUT MRF/GFSLR STILL PERSISTING IN INCREASING RAIN CHCS
FOR THE EXTEME LATTER STAGES OF THE FORECAST AS UPPER LEVEL TROFFI-
NESS HELPS PRODUCE A WEAK SHEAR AXIS OVER THE AREA. AT ANY RATE...
THIS IS STILL QUITE A WAY OUT...AND LOW POPS SHOULD SUFFICE IN THE
MEANTIME. 41/47/31
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 5PM.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 71 92 74 94 / 60 30 20 20 20
HOUSTON(IAH)          87 73 91 74 93 / 60 30 20 20 20
GALVESTON (GLS)       85 75 87 77 87 / 60 30 20 20 20
&&
Hazardous weather outlook, Jun 15, 7:32 AM CDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
732 AM CDT TUE JUN 15 2004

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-161200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
732 AM CDT TUE JUN 15 2004

...HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT. DOWNBURSTS AND
LARGE HAIL POSSIBLE THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL LOW PRESSURE AREA WILL BE POSITIONED NEAR THE
CENTRAL TEXAS COAST TODAY. THE ATMOSPHERE OVER SOUTHEAST TEXAS IS
QUITE MOIST AND UNSTABLE.  ONGOING THUNDERSTORMS THIS MORNING WILL
PRODUCE RAINFALL OF 1 TO 3 INCHES AND ISOLATED TOTALS UP TO 5
INCHES. DAYTIME HEATING WILL LEAD TO MORE THUNDERSTORMS BY THIS
AFTERNOON. WIND PROFILES OVER THE AREA ARE VERY LIGHT WHICH
WILL RESULT IN SLOW MOVEMENT OF THUNDERSTORMS THAT DEVELOP. THE
SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE ATMOSPHERE SHOULD
RESULT ADDITIONAL HEAVY RAINFALL THIS AFTERNOON AND EVENING.
AFTERNOON STORMS COULD PRODUCE 1 TO 3 INCHES OF RAIN WITH ISOLATED UP
TO 5 INCHES.  IN ADDITION...THERE IS A CHANCE THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. SHOULD THIS OCCUR...THE MAIN THREATS WOULD BE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE UPPER LEVEL LOW WILL CONTINUE TO PROVIDE A FOCUS FOR
THUNDERSTORMS AND HEAVY RAIN ON WEDNESDAY.  HIGH PRESSURE BUILDING
ACROSS THE SOUTHERN STATES THE REST OF THE WEEK SHOULD REDUCE
THUNDERSTORMS TO WIDELY SCATTERED SEA BREEZE ACTIVITY THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OF ROADWAYS TODAY. SPOTTER
ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:16 AM CDTTornado WarningHGXGalveston29 min
Jun 16, 8:26 AM CDTFlash Flood WarningHGXBrazoria, Matagorda3 hr
Jun 16, 9:14 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 11:25 AM CDTFlash Flood WarningHGXBrazoria, Matagorda3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.